Alert archive / Missouri / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 285, NWS Springfield, MO

August 2, 1998Barry County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 2, 1998, 10:50 PM CDT for Barry County, Missouri. It was in force for 65 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 2, 1998, 10:50 PM CDT (03:50 UTC)
Expired
Aug 2, 1998, 11:55 PM CDT
In force
65 min
Issued by
NWS Springfield, MO
Area
Whole counties

County Barry County, MO

The radar

The Springfield radar (KSGF), 70 km from the middle of the area, began a volume at 03:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 11:10 PM CDTThunderstorm WindExeter, MO
Aug 2, 11:15 PM CDTThunderstorm WindCassville, MOThe county sheriff's office reported building material from a shed on Hwy 248 east of Cassville.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 3.8 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1998-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 130 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1998-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
130 J/kg
Mixed-layer CIN
-210 J/kg
Mixed-layer LCL
1911 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

906 
WUUS1 KSGF 030351 RRA
SVRSGF
MOC009-030455-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1050 PM CDT SUN AUG 2 1998

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARRY COUNTY IN SOUTHWESTERN MISSOURI

* UNTIL 1155 PM CDT

* AT 1046 PM DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS CAPABLE
  OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED IN A LINE FROM 12 MILES SOUTHWEST OF CASSVILLE TO 12 MILES
  NORTHWEST OF CASSVILE OR ALONG THE BARRY MCDONALD COUNTY LINE AND
  WERE MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM(S) WILL BE NEAR...
  RIDGELY BY 1055 PM
  SELIGMAN BY 1055 PM
  CASSVILLE BY 1105 PM


SEVERE THUNDERSTORM STRAIGHT LINE WINDS CAN OFTEN BE AS DESTRUCTIVE AS
A TORNADO.  FOR YOUR OWN PERSONAL SAFETY...MOVE TO A SAFE AREA OR
SHELTER IMMEDIATELY.

LINDENBERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 1:15 PM CDT, 9 hours 35 minutes earlier.

Area forecast discussion, Aug 2, 1:15 PM CDT, 9 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
115 PM CDT SUN AUG 2 1998

1ST PD FCST PROBLEMS...POPS/FFA FOR PARTS OF CENTRAL MO.

AT 1 PM...MCS OVER NORTHERN MISSOURI...EXTENDING SOUTH TO NORTH OF SPRINGFIELD
WAS MOVING EAST AND WEAKENING.  A FEW SHOWERS STILL POSSIBLE THE REST OF THIS
AFTERNOON...MAINLY NORTH AND EAST OF THE SPRINGFIELD AREA. SCATTERED SHOWERS
DEVELOPING OVER CENTRAL KANSAS SOUTHWEST INTO THE TEXAS PANHANDLE ASSOCIATED
WITH PLUME OF MOISTURE MOVING NORTH FROM THE SOUTHERN PLAINS.

MAIN MOISTURE AXIS MOVES EASTWARD WITH WARM FRONT WITH MOST OF THE DEEP
MOISTURE OVER THE EASTERN ONE HALF OF MISSOURI BY 12Z MONDAY. THIS
WOULD INDICATE GREATEST CHANCE OF RAIN ON MONDAY OVER THE EASTERN PART
OF THE CWA. MODELS TAKE 500 MB LOW OVER EASTERN MONTANA SOUTHEAST
DURING THE NEXT 48 HRS.  AVN/ETA CONSISTENT IN TAKING LOW INTO
NORTHWEST IOWA BY TUESDAY MORNING WHILE NGM DEVELOPS CLOSED LOW OVER
CENTRAL NEBRASKA.  PREFER THE ETA/AVN SOLUTION AT THIS POINT.  WITH
UPPER LEVEL LOW PRESSURE TO THE NORTH OF MISSOURI...CWA WILL BE MORE
PRONE TO UPPER LEVEL DISTURBANCES ROTATING AROUND THIS LOW.  ONE SUCH
DISTURBANCE AS DEPICTED BY ETA APPEARS TO ROTATE THROUGH THE AREA
MONDAY NIGHT.

ANOTHER MCS MAY DEVELOP OVER KANSAS TONIGHT...THEN MOVE EASTWARD WITH POSSIBLE
HEAVY RAIN IN CENTRAL MISSOURI.  94E SHOWS PART OF CWA WITH THE POTENTIAL FOR
FLASH FLOODING...MAINLY MORGAN...BENTON...AND ST CLAIR COUNTIES.  FLASH
FLOOD GUIDANCE REMAINS HIGH FOR ST. CLAIR COUNTY...BUT FFA MAY BE
NEEDED FOR MORGAN AND BENTON COUNTIES TONIGHT INTO MONDAY MORNING.

GUIDANCE TEMPERATURES LOOK TO LOW FOR MONDAY IN THE JOPLIN AND SPRINGFIELD AREA
WITH WARM FRONT MOVING TO THE EAST OF THE AREA AND 100 + TEMPERATURES
OVER OKLAHOMA AND TEXAS.

1ST PERIOD RECOMMENDATIONS (COORDINATION PURPOSES ONLY)

AIZ/VIH/COU GROUP...SHOWERS AND THUNDERSTORMS LIKELY.  LOW
65 TO 70.  SOUTHEAST WIND AROUND 10 MPH. CHANCE OF RAIN...60 PERCENT.

JLN GROUP...PARTLY CLOUDY WITH A 30 PERCENT CHANCE OF SHOWERS AND THUNDERSTORMS.LOW IN THE LOWER 70S.  SOUTHEAST WIND AROUND 10 MPH.

SGF GROUP...PARTLY CLOUDY WITH A 40 PERCENT CHANCE OF SHOWERS AND THUNDERSTORM
LOW AROUND 70.  SOUTHEAST WIND AROUND 10 MPH.

UNO GROUP...PARTLY CLOUDY WITH A 50 PERCENT CHANCE OF SHOWERS AND THUNDERSTORMS.LOW IN THE UPPER 60S.

CCF...
SGF BE 069/088 072/086 073 24445
JLN BE 072/090 073/088 074 24335

JOHNSON

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 7:18 AM CDTFlash Flood WarningSGFJasper6 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.